Ohio, 2006

Tornado and Damaging Wind in Ohio, May 10, 2006

May 10, 2006 · NWS ILN · 2 events in 2 counties and zones

1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 2:44 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 10, 2:44 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT WED MAY 10 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SURFACE ANALYSIS SHOWS LOW PRESSURE JUST WEST OF PADUCAH WITH WARM
FRONT ACROSS WESTERN KY. SATELLITE IMAGERY SHOWS PLENTY OF CLOUD
COVER ACROSS REGION. REGIONAL RADARS SHOWING BAND OF SHOWERS
LIFTING TO THE NORTH OF DAYTON WITH GOOD COVERAGE OVER SOUTHERN
AND CENTRAL INDIANA.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH TAKING SURFACE LOW AND
DEEPENING IT AS IT ROTATES NORTH ALONG THE IN/OH BORDER INTO SRN
MI. GFS HAS LOW DEEPENING TO 985 MB AND NAM TO 983 MB BY THURSDAY
MORNING. ASSOCIATED UPPER LOW ALSO DEEPENS DRAMATICALLY AS WELL
AND HANGS OUT NEAR LAKE MI THURSDAY INTO THURSDAY NIGHT. WILL GO
WITH CATEGORICAL POPS TONIGHT AND THEN BACK OFF TO LIKELY THURSDAY
AND CHANCE THURSDAY NIGHT. THE DECREASE IS DUE TO THE LOSS OF
STRONG LARGE SCALE FORCING.

FOR TONIGHT WILL ADD STRONG MENTION TO THUNDERSTORM THREAT.
TONIGHT IS NOT CLEAR CUT WHEN IT COMES TO SEVERE THREAT. GFS IS
MORE GENEROUS WITH INSTABILITY WITH 500 TO 1000 J/KG. HOWEVER
NAM IS MUCH LESS THAN 500 J/KG. DEEPENING LOW WILL PROVIDE
FAVORABLE WIND FIELD. AT THIS POINT NOT REAL THRILLED ABOUT THE
CHANCE OF SEVERE OR TORNADOES BUT CANT IGNORE THE PATTERN AND
WILL MONITOR INSTABILITY OVERNIGHT.

COLD FRONT WILL GO THROUGH THURSDAY MORNING. WINDS WILL BE GUSTY TO
30 TO 35 MPH. WILL MONITOR THIS AS WELL AS PREVIOUS RUN HAD HIGHER
GUST POTENTIAL IN THE COLD AIR ADVECTION. THERE ALSO APPEARS TO BE
A SECONDARY COLD FRONT THAT WILL GO THROUGH DURING THE DAY ON
THURSDAY. THIS MIGHT HAVE ENOUGH KICK TO PRODUCE A LITTLE BIT OF
THUNDER. THUS HAVE ADDED ISOL THUNDER.

MAV TEMPS LOOK PRETTY GOOD WILL ONLY MAKE MINOR TWEAKS.

TIPTON

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS HANGING ON TO UPPER LEVEL LOW/TROUGH THROUGH THE MAJORITY OF
THE LONG TERM FORECAST. AS WOULD BE EXPECTED...THERE ARE
DISCREPANCIES IN THE EXACT LOCATION OF THE LOW AND ASSOCIATED
TEMPERATURE PROFILES BETWEEN THE MODELS. HOWEVER...GENERAL TREND
IS TO KEEP THINGS MOSTLY CLOUDY AND COOL THROUGH WEDNESDAY WITH A
CHANCE OF SHOWERS.

WITH UPPER LEVEL LOW IN PLACE...WOULD THINK THERE WOULD BE AT LEAST
A BIT OF A DIURNAL COMPONENT TO THE SHOWER ACTIVITY SO WILL PLAY
GRIDS ACCORDINGLY. RIGHT NOW...INSTABILITY LOOKS TO BE LIMITED BUT
AGAIN...WITH AN UPPER LEVEL LOW PRESENT THIS TIME OF YEAR...TOUGH TO
RULE OUT SOME AFTERNOON INSTABILITY AND POSSIBLE THUNDERSTORMS.
RIGHT NOW THIS CHANCE LOOKS LOW ENOUGH TO LEAVE OUT OF FORECAST BUT
WILL HAVE TO MONITOR THIS AS WE PROGRESS THROUGH THE NEXT WEEK.

GIVEN UNSEASONABLY COOL UPPER LEVEL LOW...EXPECT BELOW NORMAL
TEMPERATURES TO PERSIST THROUGH THE LONG TERM PERIOD...PARTICULARLY
WITH DAYTIME HIGHS. AS A RESULT...WILL TREND TEMPS A LITTLE COOLER
AND UNDERCUT GUIDANCE HIGH TEMPERATURES A FEW DEGREES.
&&

.AVIATION /18Z-18Z/...
AREA OF SHOWERS WILL CONTINUE TO AFFECT TERMINALS THIS AFTERNOON.
CONDITIONS WILL BRIEFLY DROP TO IFR IN THE SHOWERS. ISOLATED
THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON...SO JUST HAVE A
CB MENTION IN FOR NOW. AS LOW PRESSURE SYSTEM DEEPENS...BETTER
CHANCE FOR THUNDER IS LATER THIS EVENING SO HAVE A TEMPO GROUP AT
THAT TIME. WINDS WILL SHIFT TO THE WEST LATE IN THE PERIOD AS THE
FRONT MOVES ACROSS THE OHIO VALLEY. GUSTS TO 30 ARE POSSIBLE LATE
IN THE PERIOD. RLG
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 10, 4:36 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
536 AM EDT WED MAY 10 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
536 AM EDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT AS LOW
PRESSURE DEVELOPS ALONG A FRONTAL BOUNDARY. THE STORM PREDICTION
CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brown

When
May 10, 4:35 PM EST to 4:39 PM EST
Where
Brown County, 4 mi SE of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.700, -83.783

A roof was blown off of the patio of a home along the Ohio River. The roof was carried 100 feet uphill and over US Route 52 before being dropped. Several trees were downed as well. The damage was caused by a possible microburst.

Tornado, Highland

When
May 10, 5:20 PM EST to 5:23 PM EST
Where
Highland County, 6 mi E of Hillsboro
Rating
F0
Path length
0.5 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
39.200, -83.500

A brief tornado moved along a half mile path just north of Rocky Fork Lake. A restaurant along North Shore Road sustained minor siding damage. A real estate office along North Beach Road had portions of its aluminum roof peeled back or completely ripped off. The most extensive damage occurred to a residence about a tenth of a mile to the north-northeast of the real estate office. The home sustained major roof damage, and had an enclosed patio on its front porch completed removed and strewn behind the home. The majority of the patio was deposited into a deck and above ground pool behind the house, causing additional damage. A few trees between six and twelve inches in diameter were snapped between the real estate office and the residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyThe tornado archive for Ohio, 2006Warnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510729, 5510728.